TITLE

Identifying unprovoked thromboembolism patients at low risk for recurrence who can discontinue anticoagulant therapy

AUTHOR(S)
Rodger, Marc A.; Kahn, Susan R.; Wells, Philip S.; Anderson, David A.; Chagnon, Isabelle; Le Gal, Grégoire; Solymoss, Susan; Crowther, Mark; Perrier, Arnaud; White, Richard; Vickars, Linda; Ramsay, Tim; Betancourt, Marisol T.; Kovacs, Michael J.
PUB. DATE
August 2008
SOURCE
CMAJ: Canadian Medical Association Journal;8/26/2008, Vol. 179 Issue 5, p417
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Background: Whether to continue oral anticoagulant therapy beyond 6 months after an "unprovoked" venous thromboembolism is controversial. We sought to determine clinical predictors to identify patients who are at low risk of recurrent venous thromboembolism who could safely discontinue oral anticoagulants. Methods: In a multicentre prospective cohort study, 646 participants with a first, unprovoked major venous thromboembolism were enrolled over a 4-year period. Of these, 600 participants completed a mean 18-month follow-up in September 2006. We collected data for 69 potential predictors of recurrent venous thromboembolism while patients were taking oral anticoagulation therapy (5-7 months after initiation). During follow-up after discontinuing oral anticoagulation therapy, all episodes of suspected recurrent venous thromboembolism were independently adjudicated. We performed a multivariable analysis of predictor variables (p < 0.10) with high interobserver reliability to derive a clinical decision rule. Results: We identified 91 confirmed episodes of recurrent venous thromboembolism during follow-up after discontinuing oral anticoagulation therapy (annual risk 9.3%, 95% CI 7.7%-11.3%). Men had a 13.7% (95% CI 10.8%-17.0%) annual risk. There was no combination of clinical predictors that satisfied our criteria for identifying a low-risk subgroup of men. Fifty-two percent of women had 0 or 1 of the following characteristics: hyperpigmentation, edema or redness of either leg; D-dimer ≥250 µg/L while taking warfarin; body mass index ≥30 kg/m² or age 65 years. These women had an annual risk of 1.6% (95% CI 0.3%-4.6%). Women who had 2 or more of these findings had an annual risk of 14.1% (95% CI 10.9%-17.3%). Interpretation: Women with 0 or 1 risk factor may safely discontinue oral anticoagulant therapy after 6 months of therapy following a first unprovoked venous thromboembolism. This criterion does not apply to men.
ACCESSION #
33923054

 

Related Articles

  • Stopping anticoagulant therapy after an unprovoked venous thromboembolism. Kearon, Clive // CMAJ: Canadian Medical Association Journal;8/26/2008, Vol. 179 Issue 5, p401 

    The author comments on a study by M. A. Rodger and colleagues about discontinuing anticoagulant therapy after an unprovoked venous thromboembolism. In the study, younger, nonobese women with a history of venous thromboembolism but with no signs of post-thrombotic syndrome, do not need indefinite...

  • How Well Does the Target INR Level Maintain in Warfarin-Treated Patients with Non-ValvularAtrial Fibrillation? Jun Hyung Kim; Young Bin Song; Dae Hee Shin; Je Sang Kim; Jin-Oh Choi; Young Kun On; June Soo Kim // Yonsei Medical Journal;2/28/2009, Vol. 50 Issue 1, p83 

    Purpose: Although warfarin is an effective oral anticoagulation(OAC) drug to reduce the risk of thromboembolism in patients with non-valvular atrial fibrillation (NVAF), long term follow-up data are scarce to be certain whether the target INR level is maintained in warfarin-treated patients in...

  • VTE Registry: What Can Be Learned from RIETE? Tzoran, Inna; Brenner, Benjamin; Papadakis, Manolis; Di Micco, Pierpaolo; Monreal, Manuel // Rambam Maimonides Medical Journal;Oct2014, Vol. 5 Issue 4, p1 

    The Registro Informatizado de Enfermedad TromboEmbólica (RIETE Registry) is an ongoing, international, prospective registry of consecutive patients with acute venous thromboembolism (VTE) designed to gather and analyze data on treatment patterns and outcomes in patients with acute VTE. It...

  • 6 or 3 months of anticoagulant therapy did not differ for treatment failure in patients with DVT, PE, or both.  // Evidence Based Medicine;Oct2007, Vol. 12 Issue 5, p143 

    The article presents the author's view on the study "Anticoagulation for three versus six months in patients with deep thrombosis or pulmonary embolism, or both: randomized trial." He remarks that the study suggests a comparable efficacy with 3- and 6-moths of anticoagulant therapy, as both...

  • Performance of Various Laboratory Assays in the Measurement of Dabigatran in Patients Receiving Therapeutic Doses. Gosselin, Robert; Hawes, Emily; Moll, Stephan; Adcock, Dorothy // American Journal of Clinical Pathology;Feb2014, Vol. 141 Issue 2, p262 

    Objectives: To study dabigatran etexilate, a new oral anticoagulant that functions as a direct thrombin inhibitor. Methods: This study evaluates four methods, one of which is performed in three different laboratories, and compares results against dabigatran levels measured by...

  • Heparin.  // Reactions Weekly;12/5/2009, Issue 1281, p18 

    The article describes the case of a 38-year-old man who acquired skin necrosis while undergoing hemodialysis with heparin. Symptoms experienced by the patient who has chronic renal failure include ecchymosis and erythematous spots. It was decided to change to another anticoagulant but resulted...

  • A middle aged man with acute onset quadriparesis: A diagnostic exercise. Kumar, N.; Choudhary, N.; Kaul, B.; Ahlawat, S. R. // Journal of Postgraduate Medicine;Oct-Dec2006, Vol. 52 Issue 4, p308 

    The article presents a case study of a 50-year-old male farmer, who was complaining of sudden onset weakness involving all four limbs simultaneously for the last 8 hours. General examination revealed minimal bilateral pedal edema and grayish pigmentation over face. He was diagnosed of small cell...

  • Noi anticoagulante orale. Rugina, Mihaela; Salagean, Mihaela; Predescu, L.; Apetrei, E. // Romanian Journal of Cardiology;Mar2012, Vol. 22 Issue 1, p43 

    Anticoagulant therapy to prevent thromboembolic events and stroke in atrial fibrillation is currently realized by vitamin K antagonists. Numerous drug and food interactions, inter individual variability in dose, and narrow therapeutic window make long-term use of these drugs to be difficult....

  • CASE 1: CONCERN OVER INSIDE FRECKLES. Burkhart, Craig G. // Cortlandt Forum;02/25/2001, Vol. 14 Issue 2, p25 

    Discusses a case of Peutz-Jeghers syndrome. Etiology; Pathophysiology; Symptoms.

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics